Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Flagstaff, AZ

July 5, 2014Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 5, 2014, 5:10 PM MST for Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2014, 5:10 PM MST (00:10 UTC)
Expired
Jul 5, 2014, 5:36 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS55 KFGZ 060010
SVRFGZ
AZC025-060045-
/O.NEW.KFGZ.SV.W.0003.140706T0010Z-140706T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 PM MST SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 506 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF BAGDAD...OR 46 MILES WEST OF PRESCOTT...AND MOVING
  SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BAGDAD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3482 11322 3458 11307 3449 11333 3466 11335
      3478 11334 3479 11334
TIME...MOT...LOC 0010Z 334DEG 10KT 3461 11326

$$

MCS
1 follow-up statement
747 
WWUS55 KFGZ 060036
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
536 PM MST SAT JUL 5 2014

AZC025-060046-
/O.CAN.KFGZ.SV.W.0003.000000T0000Z-140706T0045Z/
YAVAPAI AZ-
536 PM MST SAT JUL 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YAVAPAI COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER THE STORM IS STILL PRODUCING MODERATE TO HEAVY RAIN WHICH 
MAY CAUSE LOCAL RISES ON AREA CREEKS AND STREAMS.

LAT...LON 3482 11322 3458 11307 3449 11333 3466 11335
      3478 11334 3479 11334
TIME...MOT...LOC 0036Z 334DEG 10KT 3454 11322

$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:10 PM MST, 2 hours earlier.

Area forecast discussion, Jul 5, 3:10 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST SAT JUL 05 2014

.SYNOPSIS...EXPECT HIGH CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY
THROUGH THE HOLIDAY WEEKEND AND INTO NEXT WEEK. SOME STORMS WILL
PRODUCE LOCALLY HEAVY RAIN.

&&

.DISCUSSION...NUMEROUS MESO-SCALE CIRCULATIONS ACROSS THE CWA
COUPLED WITH A WEAKLY CAPPED ENVIRONMENT HAS MADE FOR A COMPLEX
DAY...IN TERMS OF GUESSING WHERE CONVECTION WILL INITIATE AND
PERSIST. MUCH OF THE AREA HAS BEEN SUPPRESSED...HOWEVER...JUST A
LITTLE BIT OF FORCING CAN KICK OFF DECENT STORMS...AS SEEN NORTH OF
WINDOW ROCK AND IN YAVAPAI COUNTY. THE CAPPING IS SHOWING SIGNS OF
WEAKENING AND AS MORE AND MORE OUTFLOWS BEGIN TO DEVELOP...LATE DAY
CONVECTIVE DEVELOPMENT CANNOT BE RULED OUT. THEREFORE...THE POPS
THAT HAVE LOOKED A LITTLE HIGH MOST OF THE DAY MAY PAN OUT IN THE
NEXT FEW HOURS. NOCTURNAL CONVECTION IS NOT AS LIKELY TONIGHT AS WAS
SEEN LAST NIGHT DUE TO THE SUBSIDENT NATURE OF THE AIRMASS...BUT
SOME OF THE AREAS MENTIONED ABOVE MAY PERSIST AS OUTFLOWS PROPAGATE.

BY SUNDAY...WEAK CAPPING REMAINS IN PLACE WITH A SMALL DECREASE IN
PW. STEERING FLOW REVERSES ONCE AGAIN...BUT IT IS WEAK EITHER WAY.
SHOULD BE A SIMILAR SITUATION COMPARED TO TODAY. CAPPING GOES AWAY
BY MONDAY AND TUESDAY AS A WEAK WAVE MOVES AROUND THE RIDGE AND INTO
SOUTHEASTERN ARIZONA...SO CONVECTION MAY STRENGTHEN. THE REMAINDER
OF NEXT WEEK LOOKS WET...WITH MANY DAYS OF MODERATE TO HIGH GRADE
MONSOON ACTIVITY.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WILL SLOWLY DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON WITH PSBL MVFR/IFR VSBY/CIGS
IN HEAVIER SHOWERS. ACTIVITY DECREASING AFT 03-05Z WITH ISOLD
-SHRA/-TSRA OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN
PLACE ACROSS THE AREA. THUNDERSTORMS ARE LIKELY TO DEVELOP OVER MUCH
OF NORTHERN AND CENTRAL ARIZONA THROUGH THE WEEKEND AND INTO
MONDAY...WITH INCREASED CHANCES OF LOCALLY HEAVY RAIN.

TUESDAY THROUGH THURSDAY...AMPLE MOISTURE WILL REMAIN IN PLACE OVER
ARIZONA ON TUESDAY. LOCALLY HEAVY RAINFALL WILL REMAIN A POSSIBILITY
WITH THESE STORMS. FOR WEDNESDAY AND THURSDAY...MOISTURE IS FORECAST
TO DECREASE WITH A MORE TYPICAL COVERAGE OF THUNDERSTORMS FOR THIS
TIME OF THE YEAR.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........PETERSON
AVIATION.......DB
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 5, 10:50 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SAT JUL 05 2014

AZZ004>018-037>040-061115-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1050 AM MST SAT JUL 05 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE AIRMASS OVER NORTHERN AND CENTRAL ARIZONA IS A BIT MORE STABLE
COMPARED TO YESTERDAY...AS WELL A LITTLE COOLER DUE TO THE RAINFALL
FROM LAST NIGHT. THIS WILL MAKE FOR SHORT LIVED...WEAKER AND LESS
ORGANIZED STORMS TODAY...ALTHOUGH COVERAGE WILL STILL BE WIDESPREAD
BY EARLY AFTERNOON. STORMS HAVE ALREADY FORMED IN YAVAPAI COUNTY AND
WILL FORM OVER THE MOGOLLON RIM SHORTLY. STORM MOTION WILL GENERALLY
BE FROM WEST TO EAST TODAY. THE PRIMARY THREAT WILL BE LOCALLY HEAVY
RAIN AND LOCALIZED FLOODING. THE STABLE AND MOIST NATURE OF THE
ATMOSPHERE WILL LIMIT THE THREAT FOR HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT MODERATE TO HIGH GRADE MONSOON ACTIVITY FOR MUCH OF NEXT
WEEK. THE MEANS WIDESPREAD AND FREQUENT STORM ACTIVITY WITH AN
INCREASINGLY ENHANCED THREAT OF LOCALIZED FLOODING DUE TO HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 5, 3:41 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 PM MST SAT JUL 5 2014

AZZ008-037-052330-
YAVAPAI AZ-
341 PM MST SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 430 PM MST

AT 336 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PEEPLES VALLEY...MOVING SLOWLY TO THE
SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3407 11255 3424 11322 3454 11303 3442 11251
TIME...MOT...LOC 2241Z 336DEG 3KT 3427 11268

MCS
Special weather statement, Jul 5, 4:29 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 PM MST SAT JUL 5 2014

AZZ008-037-060015-
YAVAPAI AZ-
429 PM MST SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 515 PM MST

AT 424 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WAGONER...MOVING SOUTHEAST
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HEAVY RAIN WILL
CAUSE QUICK RISES IN CREEKS AND DRY WASHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3425 11273 3426 11241 3403 11215 3388 11228
      3394 11255 3399 11274 3400 11283
TIME...MOT...LOC 2329Z 317DEG 11KT 3411 11246

MCS
Special weather statement, Jul 5, 4:54 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
454 PM MST SAT JUL 5 2014

AZZ008-037-060045-
YAVAPAI AZ-
454 PM MST SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 545 PM MST

AT 452 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF BAGDAD...MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCALLY HEAVY RAIN
WILL CAUSE RAPID RISES OF CREEKS AND WASHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

&&

LAT...LON 3488 11333 3491 11319 3460 11315 3456 11334
      3487 11335
TIME...MOT...LOC 2353Z 163DEG 12KT 3470 11330

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:00 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai30 min
Jul 5, 6:39 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr
Jul 6, 12:17 PM MSTAreal Flood AdvisoryFGZCoconino88 min
Jul 6, 12:37 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai23 min
Jul 6, 12:59 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 6, 2:22 PM MSTSpecial Weather StatementFGZYavapai38 min
Jul 6, 2:55 PM MSTAreal Flood AdvisoryFGZYavapai65 min
Jul 6, 4:48 PM MSTAreal Flood AdvisoryFGZGila, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.